MAUDE Adverse Event Report: MEDELA LLC PUMP IN STYLE RETAIL EN FR ES (YELLOWFIN); PUMP, BREAST, POWERED

MEDELA LLC PUMP IN STYLE RETAIL EN FR ES (YELLOWFIN); PUMP, BREAST, POWERED
Model Number 101041361
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 02/19/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer service conducted troubleshooting with the customer, including verifying the customer was using correct kit components and washing/drying them according to the instructions for use; disassembling, inspecting, cleaning and reassembling the kit and tubing set; and verifying no milk backup occurred.The troubleshooting did not resolve the issue.A replacement swing maxi device was sent to the customer and return of her original breast pump was requested for evaluation.In follow up with a complaint handler on 02/24/2022, the customer indicated that she developed mastitis on (b)(6) 2022 and was prescribed an antibiotic, which she started on (b)(6) 2022 and her mastitis was starting to clear.In additional follow up on 02/25/2022, the customer indicated the replacement breast pump was not working any better and she had to switch back to her original breast pump because her breast milk ducts were not being relieved, although she was also massaging her breasts at the same time.She was able to express an additional ounce of breast milk with her original breast pump after using the swing maxi for twenty minutes and her nipples and areolas were engorged and white all over.The customer has been requested to contact customer service so that her issue with the replacement swing maxi breast pump can appropriately be addressed.As of the date of this report, the customer has not done so.Based on the results of our internal investigation ((b)(4)), it cannot be definitively concluded that the pump caused or contributed to the customer¿s mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.(b)(4).Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history of mastitis.Riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.However in this case, the mother¿s mastitis required prompt medical attention for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On february 23, 2022, the customer alleged to medela llc that her pump in style maxflow was not releasing the suction, which caused mastitis and clogged ducts after five days of using it.
 
Additional Manufacturer Narrative
The device was returned without the customer's parts and accessories; therefore, it was evaluated with a medela lab kit on (b)(6) 2022 and it did not pass suction and cycle specifications.It was identified in our internal product evaluation that there human milk residue on the motor aggregate (pump motor and pump assembly).The customer's report of low suction could be confirmed.

Brand Name
PUMP IN STYLE RETAIL EN FR ES (YELLOWFIN)
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate drive
mchenry IL 60050
Manufacturer (Section G)
MEDELA LLC
1101 corporate drive
mchenry IL 60050
Manufacturer Contact
dave kurudza
1101 corporate drive
mchenry, IL 60050
8004358316
MDR Report Key13663494
Report Number1419937-2022-00022
Device Sequence Number11239388
Product Code HGX
UDI-Device Identifier00020451401454
UDI-Public020451401454
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K200508
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number101041361
Device Catalogue Number101041361
Device Lot Number0000037569
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Distributor Facility Aware Date02/24/2022
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/24/2022
Supplement Date Received by Manufacturer02/24/2022
Initial Report FDA Received Date03/03/2022
Supplement Report FDA Received Date03/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/28/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale